Hi, Lisa here again.
I've been quiet lately because I haven't known what to say. I've been taking time to care for myself, recover and work through my emotions. Even now, my hands are not quite working the way I want them to and I'm hunting and pecking through the keyboard with my thumbs and index fingers.
The morning of January 15, 2016 I had a severe hypoglycemic episode while sleeping. I remember bits and pieces of the whole thing but unfortunately my husband and my 8 year old daughter remember much, much more.
The night before, I had stayed awake far too late and tested my BG as I was starting my bedtime routine. It much higher than normal. I gave myself a 4 unit bolus of Humalog and went on with getting ready for sleep. I slipped into bed completely and utterly exhausted at 2 AM. By 4 AM, my husband woke up to me convulsing next to him with a 19 mg/dL blood sugar level. There were paramedics involved, I was restrained because I was trying to get out of bed (probably due to adrenalin) and I don't remember much until later that morning.
I've been re-living the experience before I went to bed over and over. Did I wash my hands before I tested? Could I have mis-calculated or mis-dosed my bolus insulin? Was there a pump malfunction? Was it just my exhaustion, or hormonal reasons that my BG was off?
After several days, I realized my error.
In my exhaustion, I inadvertently stacked insulin that night. I gave myself a two doses... the first 4 units as described above, then I tested my BG again as I got into bed and found it was still high (of course it was, only 30 minutes or so had passed), so I gave another 2 unit bolus.
It was stupid but it's something that could happen to anyone.
In 14 years of living with diabetes, I had never experienced a serious low before. I've always woken up at a 40-50 mg/dL BG level. Maybe I felt immune to it. Maybe felt that my glucose tablets were a perfectly fine solution for the occasional low-- They are in most cases, but nothing can replace glucagon or IV glucose, neither of which I had at the time.
That was my first (and hopefully last) serious low ever.
Since I don't use a CGM, I've been testing throughout the last 8 nights and there had been a significant dip in BG levels between 3-5 AM. Basal rates are now changed to make sure that remains more steady.
I've been unusually tired since, but that could be caused by the incredible array of emotions I've been feeling as I process all that happened. I've also been battling with a pinched nerve in my neck, most likely caused by the convulsions, that has created numbness, pain and extreme sensitivity in my hands... focused on my middle, ring and pinky fingers. Thankfully it's lessening over time, but it's still a constant reminder of that "incident" only 9 nights ago.
I've also started seeing snippets of memories: the female paramedic putting the IV into my left hand, 2 other paramedics standing over me, my husbands face, and me asking what was going on.
It brings me to tears even to remember this and document it.
Angels I tell you. They're my angels. I am forever grateful to my husband and my daughter, who were my initial response and who got my glucose from 19 mg/dL to 35 by the time the paramedics arrived. I probably would have been fine without the paramedics but a little (or a lot) of glucose IV brought my glucose the rest of the way. I'm grateful for the paramedic teams that attend to situations like mine every day - often with a more tragic outcome.
I'll be writing more about what happened afterwards, my community's response to my experience and what I've been doing in the month since. Right now, I'm just taking it easy and focusing on me.
Love to you all,